Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

Why do nurses often count the respiratory rate while still appearing to take the pulse?

  1. ACounting breaths is only accurate when the wrist is held
  2. BThe pulse and breathing rates are always the same number
  3. CIt is not allowed to tell patients that breathing is measured
  4. DPatients who know their breathing is watched tend to change it
2.Nursing fundamentalsHard

A patient's NEWS2 score suddenly rises from 1 to 7. What is the appropriate response?

  1. ARecheck the observations tomorrow morning
  2. BContinue four-hourly observations
  3. CUrgent or emergency response with immediate senior clinical review
  4. DDocument it, repeat the observations and inform the doctor at the next ward round
3.Clinical nursingMedium

A patient is newly confused, has a respiratory rate of 24/min and a systolic blood pressure of 95 mmHg. What should you suspect first?

  1. ANormal postoperative recovery
  2. BAnxiety
  3. CAlcohol intoxication
  4. DSepsis
4.Clinical nursingHard

Which nursing assessment best helps detect early deterioration in a patient after major surgery?

  1. AAsking the patient only whether they feel well
  2. BChecking the wound only at discharge
  3. CMeasuring temperature once a day
  4. DRegular full sets of observations with an early warning score and trend review
5.Arterial blood gas interpretationMedium
pH7.357.457.31PaCO₂mmHg354533HCO₃⁻mmol/L222616uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.31, PaCO₂ 33 mmHg (4.4 kPa) and HCO₃⁻ 16 mmol/L. The primary disorder is metabolic acidosis. How far is it compensated? Click your answer.

pH 7.31PaCO₂ 33 mmHg (4.4 kPa)HCO₃⁻ 16 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard

At sea level, a practice gas taken on 40% oxygen shows PaO₂ 74 mmHg (9.9 kPa) and PaCO₂ 31 mmHg (4.1 kPa). Use PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 to find the A–a gradient.

FiO₂ 40%PaO₂ 74 mmHg (9.9 kPa)PaCO₂ 31 mmHg (4.1 kPa)
A–a gradient = mmHg
7.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 16/min, SpO₂ 97% on supplemental oxygen, blood pressure 142/86 mmHg, pulse 64/min, alert, temperature 38.8 °C. What is the NEWS2 total score?

RR 16SpO₂ 97%O₂SBP 142HR 64AT 38.8 °C
NEWS2 =
8.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: yes; ambulatory aid: crutches, cane or walker; IV therapy or saline lock: no; gait: weak; mental status: overestimates or forgets limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk
9.Enteral & parenteral nutrition calculationsMedium
1.5 kcal/mL76% free water55 mL/hevery 4 h77 kg · 30 mL/kg/day24 h/dayV = ? mL

Practice exercise (made-up values, not clinical guidance). A 77 kg patient has a fluid goal of 30 mL/kg/day and receives all fluid through a feeding tube. The formula is 76% free water and runs at 55 mL/h for 24 hours a day. The rest of the fluid is given as water flushes every 4 hours. What volume V is each flush? Round to the nearest whole number.

77 kg30 mL/kg/day76%55 mL/h · 24 hevery 4 h
V = mL
10.Enteral & parenteral nutrition calculationsHard
154 kg183 cmmanBMI = kg/m²P = ? g/day

Practice exercise (made-up values, not clinical guidance). A critically ill man is 183 cm tall and weighs 154 kg. The practice protocol gives 2 g of protein per kg of ideal body weight (Devine) per day if the BMI is 30 to under 40 kg/m², and 2.5 g/kg of ideal body weight per day if the BMI is 40 kg/m² or more. Find the protein goal P in g/day. Round to the nearest whole number.

183 cm154 kgmanBMI 30–40: 2 g/kg IBWBMI ≥ 40: 2.5 g/kg IBW
P = g/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVatrial fibrillationfirst-degree AV blockjunctional rhythmsinus bradycardia

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1atrial fibrillation
  2. 2first-degree AV block
  3. 3junctional rhythm
  4. 4sinus bradycardia
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVsecond-degree AV block type IIthird-degree (complete) AV blocksecond-degree AV block type I (Wenckebach)junctional rhythm

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1second-degree AV block type II
  2. 2third-degree (complete) AV block
  3. 3second-degree AV block type I (Wenckebach)
  4. 4junctional rhythm
13.Prioritization & delegationMedium

A patient taking warfarin has an INR of 5.2 and no signs of bleeding. What should the nurse do?

  1. AGive the usual dose and recheck the INR next month
  2. BGive a double dose to correct the result
  3. CHold the warfarin dose and inform the provider
  4. DEncourage the patient to take aspirin for pain
14.Prioritization & delegationHard

A patient with major depression has been withdrawn for weeks but is suddenly calm and cheerful and gives away her belongings. What should the nurse suspect?

  1. AA full recovery, so observation can be reduced
  2. BThat she is getting ready for discharge as planned
  3. CA raised risk of suicide, because she may have made a decision
  4. DA side effect of her antidepressant medicine that needs no special action
15.Infection control & patient safetyMedium

A small spill of blood is found on the floor. How should it be cleaned?

  1. AWipe it up quickly with a dry cloth using bare hands, then wash the hands well
  2. BCover it with a clean sheet and keep working
  3. CWear gloves, absorb the blood, then clean the area with an approved disinfectant
  4. DLeave it until housekeeping arrives the next morning
16.Infection control & patient safetyHard

A patient is prescribed hydralazine, but the pharmacy has sent hydroxyzine. What should the nurse do?

  1. AGive half the dose of hydroxyzine as a compromise
  2. BGive it now and tell the prescriber afterwards
  3. CGive it, because the two drug names are almost the same
  4. DNot give it, and contact the pharmacy to obtain the correct drug
17.Lab values & electrolytesMedium

A 55-year-old has a positive fecal immunochemical test (FIT) during routine screening. What is the usual next step?

  1. ARepeat the test in 10 years
  2. BNo action if there are no symptoms
  3. CReferral for colonoscopy
  4. DStart an iron supplement only
18.Lab values & electrolytesHard

Which cerebrospinal fluid (CSF) pattern most strongly suggests bacterial meningitis?

  1. AClear fluid, normal glucose, mildly raised protein, lymphocytes
  2. BClear fluid, high glucose, low protein, many red cells
  3. CCloudy fluid, low glucose, high protein, many neutrophils
  4. DClear fluid, normal glucose, normal protein, no white cells

3Solutions

1.Nursing fundamentals

Answer: D · Patients who know their breathing is watched tend to change it

Why this is the answer

Breathing can be changed on purpose, so a patient who is aware of being watched may breathe differently. Counting unobtrusively for a full minute gives a more accurate rate.

Answer

D · Patients who know their breathing is watched tend to change it
2.Nursing fundamentals

Answer: C · Urgent or emergency response with immediate senior clinical review

Why this is the answer

A NEWS2 of 7 or more calls for an emergency response: continuous monitoring and immediate assessment by a clinician with critical care skills.

Answer

C · Urgent or emergency response with immediate senior clinical review
3.Clinical nursing

Answer: D · Sepsis

Why this is the answer

These three signs form the qSOFA criteria and suggest a high risk of poor outcome from sepsis. Escalate urgently and start the sepsis pathway.

Answer

D · Sepsis
4.Clinical nursing

Answer: D · Regular full sets of observations with an early warning score and trend review

Why this is the answer

Track-and-trigger systems such as NEWS2 combine respiratory rate, SpO2, blood pressure, pulse, consciousness and temperature to identify deterioration early.

Answer

D · Regular full sets of observations with an early warning score and trend review
5.Arterial blood gas interpretation

Answer: partially compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.31: acidaemia (below 7.35)
PaCO₂ 33 mmHg: low (35–45)
HCO₃⁻ 16 mmol/L: low (22–26)

Compensation

partially compensated

Answer

partially compensated
6.Arterial blood gas interpretation

Answer: A–a gradient = 172.4 mmHg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Alveolar oxygen

PAO₂ = 0.4·713 − 31/0.8 = 285.2 − 38.75 = 246.4 mmHg

Gradient

A–a = 246.4 − 74 = 172.4 mmHg

Answer

A–a gradient = 172.4 mmHg
7.Clinical assessment scores

Answer: NEWS2 = 3

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 16/min → 0
SpO₂ 97% → 0
on oxygen → 2
SBP 142 mmHg → 0
HR 64/min → 0
alert (A) → 0
T 38.8 °C → 1

Add

NEWS2 = 0 + 0 + 2 + 0 + 0 + 0 + 1 = 3

Answer

NEWS2 = 3
8.Clinical assessment scores

Answer: high risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: yes → 15
ambulatory aid: crutches, cane or walker → 15
IV therapy or saline lock: no → 0
gait: weak → 10
mental status: overestimates or forgets limits → 15

Add

Morse total = 25 + 15 + 15 + 0 + 10 + 15 = 80

Risk level

80 → high risk

Answer

high risk
9.Enteral & parenteral nutrition calculations

Answer: V = 218 mL

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Fluid goal

30·77 = 2310 mL/day

Free water from the formula

55·24 = 1320 mL
1320·0.76 = 1003 mL

Water still needed

2310 − 1003 = 1307 mL/day

Volume per flush

24/4 = 6 flushes
V = 1307/6 = 217.8 ≈ 218 mL

Answer

V = 218 mL
10.Enteral & parenteral nutrition calculations

Answer: P = 194 g/day

Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. Obesity in critical illness (ASPEN/SCCM 2016): BMI = weight/height² (kg/m²). The protein goal is 2 g/kg of ideal body weight per day for BMI 30–40 and up to 2.5 g/kg of ideal body weight per day for BMI 40 and above. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Body mass index

BMI = 154/1.83² = 45.99 kg/m²

Ideal body weight (Devine)

183 cm/2.54 = 72.05 in
IBW = 50 + 2.3·(72.05 − 60) = 77.71 kg

Protein goal

BMI 40 or more: 2.5 g per kg of ideal body weight.

P = 2.5·77.71 = 194.3 ≈ 194 g/day

Answer

P = 194 g/day
11.ECG rhythm strip interpretation

Answer: junctional rhythm

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 36 small boxes, 1500 ÷ 36 ≈ 42 per minute.
2. Rhythm: regular, every R–R is 1.44 s.
3. P waves: inverted, just after each QRS.
4. PR interval: not measurable.
5. QRS: 0.10 s, narrow (below 0.12 s).

Interpretation

junctional rhythm

Answer

junctional rhythm
12.ECG rhythm strip interpretation

Answer: third-degree (complete) AV block

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: R–R = 54 small boxes, 1500 ÷ 54 ≈ 28 per minute.
2. Rhythm: R–R regular (2.16 s) and P–P regular (0.64 s), but the two are independent.
3. P waves: upright and regular at 94 per minute, but not linked to the QRS complexes; some hide in a QRS or a T wave.
4. PR interval: varies from beat to beat; there is no fixed relation.
5. QRS: 0.14 s, wide (0.12 s or more).

Interpretation

third-degree (complete) AV block

Answer

third-degree (complete) AV block

Type II and third-degree blocks are the ones that can suddenly progress, so textbooks rank them as more serious than type I.

13.Prioritization & delegation

Answer: C · Hold the warfarin dose and inform the provider

Why this is the answer

An INR well above target raises the risk of serious bleeding. The nurse holds the dose, informs the provider and watches for bleeding. Without bleeding, holding warfarin is usually enough at this level; vitamin K is mainly used for very high INRs or bleeding.

Answer

C · Hold the warfarin dose and inform the provider
14.Prioritization & delegation

Answer: C · A raised risk of suicide, because she may have made a decision

Why this is the answer

A sudden lift in mood with giving away belongings can mean the patient has decided to end her life. The nurse asks directly about suicidal thoughts and keeps her safe.

Answer

C · A raised risk of suicide, because she may have made a decision
15.Infection control & patient safety

Answer: C · Wear gloves, absorb the blood, then clean the area with an approved disinfectant

Why this is the answer

Blood spills are cleaned promptly by staff wearing gloves. The blood is absorbed with disposable material, then the area is cleaned and disinfected with a hospital disinfectant, and waste goes into clinical waste.

Answer

C · Wear gloves, absorb the blood, then clean the area with an approved disinfectant
16.Infection control & patient safety

Answer: D · Not give it, and contact the pharmacy to obtain the correct drug

Why this is the answer

Hydralazine is an antihypertensive, while hydroxyzine is an antihistamine used for itching and anxiety. Giving the wrong drug is a medication error. The nurse withholds it, gets the correct drug and reports the dispensing error.

Answer

D · Not give it, and contact the pharmacy to obtain the correct drug
17.Lab values & electrolytes

Answer: C · Referral for colonoscopy

Why this is the answer

A positive FIT means hidden blood in the stool, which may come from a polyp, cancer or other lesion, so a colonoscopy is needed to find the source. A positive screening test is never ignored, even without symptoms.Checked against: Fecal Occult Blood Test (FOBT) · MedlinePlus (NIH) (2024)

Answer

C · Referral for colonoscopy
18.Lab values & electrolytes

Answer: C · Cloudy fluid, low glucose, high protein, many neutrophils

Why this is the answer

Bacterial meningitis typically gives cloudy CSF with many neutrophils, high protein and low glucose, because bacteria and white cells use glucose. Viral meningitis usually shows lymphocytes with a normal glucose; option C is normal CSF.Checked against: CSF glucose test · MedlinePlus (NIH) (2025); CSF cell count · MedlinePlus (NIH) (2025); CSF total protein · MedlinePlus (NIH) (2025)

Answer

C · Cloudy fluid, low glucose, high protein, many neutrophils

ExamProblems · examproblems.com/courses/nursing-fundamentals